What complications should I look for in my hospitalized patient suspected of having check-point inhibitor toxicity?

Targeting the host immune system via monoclonal antibodies known as checkpoint inhibitors (CPIs) is an exciting new strategy aimed at interfering with the ability of cancer cells to evade the patient’s existing antitumor immune response. CPIs have been shown to be effective in a wide variety of cancers and are likely to be the next major breakthrough for solid tumors1-3. Unfortunately, serious—at times fatal— immune-related Adverse Events (irAEs) have also been associated with their use4,5.

IrAEs occur in the majority of patients treated with nivolumab (a programmed death 1 [PD-1] CPI] or ipilimumab (a cytotoxic T-lymphocyte-associated antigen 4 [CTLA-4] CPI)1. The severity of irAEs may range from mild (grade 1) to very severe (grade 4). Grading system categories discussed in more detail at link below:

https://www.eortc.be/services/doc/ctc/CTCAE_4.03_2010-06-14_QuickReference_5x7.pdf.

Although fatigue, diarrhea, pruritis, rash and nausea are not uncommon, more severe grade (3 or 4) irAEs may also occur (Figure). The most frequent grade 3 or 4 irAEs are diarrhea and colitis; elevated ALT or AST are also reported, particularly when CPIs are used in combination. Hypophysitis, thyroiditis, adrenal insufficiency, pneumonitis, enteritis sparing the colon with small bowel obstruction, and hematologic and neurologic toxicities may also occur.

Generally, skin and GI toxicities appear first, within a few weeks of therapy, followed by hepatitis and endocrinopathies which usually present between weeks 12 and 245. High suspicion and early diagnosis is key to successful management of irAEs.

Figure. Selected irAEs associated with nivolumab and ipilimumab (adapted from reference 1).

chceky2

References

  1. Larkin J, Chiarion-Sileni V, Gonzalez R, et al. Combined nivolumab and ipilimumab or monotherapy in untreated melanoma. N Engl J Med. 2015;373:23-34.
  2. Borghaei H, Paz-Ares L, Horn L, et al. Nivolumab versus docetaxel in advanced nonsquamous non-small-cell lung cancer. N Engl J Med. 2015;373:1627-1639.
  3. Brahmer J, Reckamp KL, Baas P, et al. Nivolumab versus docetaxel in advanced squamous-cell non-small-cell lung cancer. N Engl J Med 2015; 373:123-135.
  4. Weber JS, Yang JC, Atkins MB, Disis ML. Toxicities of immunotherapy for the practitioner. J Clin Oncol 2015;33:2092-2099.
  5. Weber JS. Practical management of immune-related adverse events from immune checkpoint protein antibodies for the oncologist. Am Soc Clin Oncol Educ Book. 2012:174-177.

Contributed by Kerry Reynolds, MD, Mass General Hospital, Boston.

 

 

 

 

What complications should I look for in my hospitalized patient suspected of having check-point inhibitor toxicity?

When should I consider Pneumocystis jirovecii pneumonia (PCP) prophylaxis in my non-HIV patient?

The most significant risk factor for PCP prophylaxis is defect in cell-mediated immunity including high-dose glucocorticoid (HDGC, ≥20 mg of prednisone daily) treatment1.  A systematic review concluded that at a PCP rate of 6.2% in control groups, PCP prophylaxis with trimethoprim/sulfamethoxazole (TMP/STX) is highly effective (85% risk reduction) in non-HIV patients with acute leukemia or solid organ/autologous bone marrow  transplantation (number needed to treat 19)2.

Other Indications for PCP prophylaxis include1:

  1. HDGC treatment for ≥1month plus another cause of immunocompromise.
  2. Combination of immunosuppressive drugs, such as tumor-necrosing factor- α inhibitors plus HDGC or other immunosuppression.
  3. Polymyositis/dermatomyositis with interstitial pulmonary fibrosis on glucocorticoids.
  4. Certain primary immunodeficiencies (eg idiopathic CD4-lymphopenia, hyper-IgM syndrome).
  5. Granulomatosis with polyangiitis (Wegener’s) on methotrexate and HDGC
  6. Rheumatologic diseases on HDGC and a second immunosuppressive drug
  7. T-cell depleting agents (eg, fludarabine)
  8. Severe malnutrition

TMP/STX may be given either as double-strength 3x/week or single-strength daily1,2.

 

References

  1. Anevlavis S, Kaltsas K, Bouros D. Prophylaxis for pneumocystis pneumonia (PCP) in non-HIV infected patients. PNEUMON 2012;25, October-December.
  2. Stern A, Green H, Paul M, Leibovici L. Prophylaxis for pneumocystis pneumonia (PCP) in non-HIV immunocompromised patients (Review). Cochrane data of Systematic Reviews 2014, issue 10. DOI: 10.1002/14651858.CD005590.pub3. 
When should I consider Pneumocystis jirovecii pneumonia (PCP) prophylaxis in my non-HIV patient?

Besides malignancy, what other causes of cachexia should we usually consider in our hospitalized patients?

Although cachexia , a loss of >5% body weight over 12 months,  has been reported in about 30% of patients with cancer, many other chronic conditions  commonly encountered in our hospitalized patients may also be a culprit.  In fact, cachexia is not infrequent in CHF (20%), COPD (20%), kidney failure (40%), or rheumatoid arthritis (10%) (1,2).  We also shouldn’t overlook HIV and tuberculosis as a cause.

Cachexia is a multifactorial disease which does not fully reverse with nutritional support.  Numerous mediators have been implicated, including cytokines such as tumor-necrosis factor-α, and interleukin [IL]-1 and -6, as well as transforming growth factors such as myostatin and activin A (2). 

In patients with CHF, angiotensin II appears to be a key mediator, associated with insulin resistance, depletion of  ATP in skeletal muscles, poor appetite, reduction in insulin-like growth factor-1 (IGF-1), and an increase in glucocorticoid and IL-6 levels.  All these factors contribute to “cardiac cachexia” through muscle wasting, reduced food intake and lower muscle regeneration. 

 

References

  1. Morely JE, Thomas DR, Wilson M-M G. Cachexia: pathophysiology and clinical relevance. Am J Clin Nutr 2006;83:735-43. https://www.ncbi.nlm.nih.gov/pubmed/16600922
  2. Yoshida T, Delafontaine P. Mechanisms of cachexia in chronic disease states. Am J Med Sci 2015;35:250-256. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4587350/
Besides malignancy, what other causes of cachexia should we usually consider in our hospitalized patients?